Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Topeka, KS

April 3, 20114 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2011, 6:54 PM CDT for 4 counties in Kansas. It was in force for 51 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2011, 6:54 PM CDT (23:54 UTC)
Expired
Apr 3, 2011, 7:45 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:58 PM CDTTSTM WND DMG4 Wsw Topeka, KSROOF DAMAGE AT 21ST AND WANAMAKER. POWER LINES DOWN.
Apr 3, 6:58 PM CDTHAIL 13 W Hoyt, KS
Apr 3, 6:59 PM CDTTSTM WND GST 805 Wsw Topeka, KS21ST AND FAIRLAWN
Apr 3, 7:00 PM CDTTSTM WND DMGTopeka, KS29TH AND AUBURN MULTIPLE SHINGLES BLOWN OFF OF HOUSES. 3 INCH TREE LIMBS DOWN.
Apr 3, 7:00 PM CDTTSTM WND GST 706 Wsw Topeka, KSESTIMATED BY MEDIA METEOROLOGIST
Apr 3, 7:01 PM CDTTSTM WND DMG2 Se Topeka, KSIN THE VICINITY OF 23RD AND CROCO...LARGE TREES DOWN. ROOF REMOVED FROM BARN. SHINGLES REMOVED FROM HOUSE NEAR LAKE SHAWNEE DAM. POWER LINES DOWN.
Apr 3, 7:03 PM CDTHAIL 0.886 Wsw Mayetta, KS
Apr 3, 7:03 PM CDTHAIL 1.755 E Hoyt, KS
Apr 3, 7:07 PM CDTHAIL 1.75Sw Meriden, KS
Apr 3, 7:10 PM CDTHAIL 1.75S Valley Falls, KS
Apr 3, 7:14 PM CDTTSTM WND GST 59Forbes Field, KS
Apr 3, 7:17 PM CDTHAIL 0.54 S Ozawkie, KS
Apr 3, 7:20 PM CDTTSTM WND DMGWilliamstown, KSUPDATE...NWS SURVEY CREW IDENTIFIED AREAS OF ENHANCED WIND DAMAGE FROM WELL FORMED GUSTNADO IN WILLIAMSTOWN. TWO CENTER PIVOT IRRIGATIONS WERE FLIPPED OVER...A LARGE OUTDOOR SHED WAS DESTROYED AND SEVERAL TREE LIMBS WERE SNAPPED.
Apr 3, 7:20 PM CDTTSTM WND GST 80Williamstown, KSWELL FORMED GUSTNADO DEVELOPED ALONG THE FRONTAL BOUNDARY AND REAR FLANK BOUNDARY INTERSECTION...NEAR WILLIAMSTOWN ON HWY24. WINDS INSIDE THE FEATURE WERE SUSTAINED AROUND 80 MPH. THE STRONG CIRCULATION PERSISTED FOR NEARLY 5 MINUTES...WITH A MAX WIDTH OF 0.25

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 805 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-825 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
805 m²/s²
0-3 km storm-relative helicity
897 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS53 KTOP 032354
SVRTOP
KSC045-085-087-177-040045-
/O.NEW.KTOP.SV.W.0016.110403T2354Z-110404T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SUN APR 3 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  JACKSON COUNTY IN NORTHEAST KANSAS...
  JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF HOLTON TO
  5 MILES SOUTH OF TOPEKA...MOVING EAST NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTAWATOMI RESERVATION...
  NORTHEASTERN TOPEKA...
  CIRCLEVILLE...
  TECUMSEH...
  HOYT...
  GRANTVILLE...
  MAYETTA...
  HOLTON...
  MERIDEN...
  DENISON...
  LECOMPTON...
  PERRY...
  PERRY LAKE...
  OZAWKIE...
  WILLIAMSTOWN...
  VALLEY FALLS...
  OSKALOOSA...
  MCLOUTH...
  NORTONVILLE...
  WINCHESTER...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH....AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
GOLF BALL SIZE HAIL...AND SHELTER INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3905 9519 3893 9580 3948 9604 3954 9603
      3959 9555 3942 9556 3942 9517
TIME...MOT...LOC 2354Z 270DEG 48KT 3944 9597 3898 9566
WIND...HAIL 70MPH 1.75IN

$$
4 follow-up statements
296 
WWUS53 KTOP 040001
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT SUN APR 3 2011

KSC045-085-087-177-040045-
/O.CON.KTOP.SV.W.0016.000000T0000Z-110404T0045Z/
JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-
701 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN DOUGLAS...SHAWNEE...JEFFERSON AND JACKSON
COUNTIES...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF
HOLTON TO 5 MILES SOUTHEAST OF TOPEKA...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
GRANTVILLE...MAYETTA...HOLTON...MERIDEN...DENISON...LECOMPTON...
PERRY...PERRY LAKE...OZAWKIE...WILLIAMSTOWN...EXTREME NORTH CENTRAL
LAWRENCE...VALLEY FALLS...OSKALOOSA...MCLOUTH...NORTONVILLE AND
WINCHESTER.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 192.

MANY REPORTS OF ROOF DAMAGE...POWER POLES DOWN...POWER LINES DOWN 
HAVE BEEN REPORTED ACROSS TOPEKA AND NORTHERN SHAWNEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
TOPEKA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3905 9519 3893 9580 3948 9604 3954 9603
      3959 9555 3942 9556 3942 9517
TIME...MOT...LOC 0000Z 270DEG 48KT 3944 9586 3898 9556
WIND...HAIL 80MPH 1.75IN

$$
960 
WWUS53 KTOP 040013
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT SUN APR 3 2011

KSC045-085-087-177-040045-
/O.CON.KTOP.SV.W.0016.000000T0000Z-110404T0045Z/
JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-
713 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN DOUGLAS...NORTHEASTERN SHAWNEE...JEFFERSON AND
EASTERN JACKSON COUNTIES...

AT 708 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM HOLTON TO 8 MILES WEST OF LAWRENCE...MOVING EAST 
NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
OZAWKIE...WILLIAMSTOWN...EXTREME NORTH CENTRAL LAWRENCE...VALLEY
FALLS...OSKALOOSA...MCLOUTH...NORTONVILLE AND WINCHESTER.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 187 AND 192.

SINCE 7 PM...GOLFBALL SIZE HAIL WAS REPORTED IN MERIDEN AND HOYT. 
QUARTER SIZE HAIL WAS REPORTED IN OZAWKIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR GOLF BALL SIZE
HAIL...AND SHELTER INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3905 9519 3899 9551 3939 9584 3946 9586
      3957 9555 3942 9556 3942 9517
TIME...MOT...LOC 0011Z 269DEG 50KT 3945 9564 3899 9534
WIND...HAIL 80MPH 1.75IN

$$
552 
WWUS53 KTOP 040033
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SUN APR 3 2011

KSC045-085-087-177-040045-
/O.CON.KTOP.SV.W.0016.000000T0000Z-110404T0045Z/
JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-
733 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN DOUGLAS...NORTHEASTERN SHAWNEE...JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORTONVILLE TO 6
MILES WEST OF TONGANOXIE...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN JEFFERSON COUNTY...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 187 AND 191.

ACROSS SOUTHEASTERN JEFFERSON COUNTY POCKETS OF EXTREME WINDS WERE 
REPORTED BY SPOTTERS SINCE 715 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND SHELTER INSIDE A STRONG BUILDING ON THE
LOWEST FLOOR AWAY FROM WINDOWS.

&&

LAT...LON 3905 9519 3899 9551 3939 9584 3946 9586
      3957 9555 3942 9556 3942 9517
TIME...MOT...LOC 0030Z 269DEG 50KT 3941 9527 3909 9514
WIND...HAIL 80MPH 1.75IN

$$
198 
WWUS53 KTOP 040038
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN APR 3 2011

KSC045-085-087-177-040048-
/O.EXP.KTOP.SV.W.0016.000000T0000Z-110404T0045Z/
JACKSON-JEFFERSON-SHAWNEE-DOUGLAS-
738 PM CDT SUN APR 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS...
NORTHEASTERN SHAWNEE...JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES
WILL EXPIRE AT 745 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 745 PM CDT.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3905 9519 3899 9551 3939 9584 3946 9586
      3957 9555 3942 9556 3942 9517
TIME...MOT...LOC 0038Z 269DEG 50KT 3941 9512 3909 9500

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:06 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 3, 6:06 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT SUN APR 3 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE ATMOSPHERE CONTINUES TO EVOLVE AS THE PREVIOUS FORECAST
ANTICIPATED. SURFACE DEWPOINTS IN THE UPPER 50S TO LOW 60S HAVE
ADVECTED INTO EAST CENTRAL KANSAS WITH THE LATEST OBJECTIVE ANALYSIS
SHOWING BETWEEN AROUND 3000 J/KG OF CAPE. ANALYSIS ALSO SHOWS A
SUBSTANTIAL CAP STILL OVER THE WARM SECTOR WITH ANYWHERE FROM 100 TO
200 J/KG OF CONVECTIVE INHIBITION LEFT TO OVERCOME. THE
HRRR/NAM/RUC13 GUIDANCE HAS BEEN POINTING TOWARDS AN AREA OF
ENHANCED MOISTURE CONVERGENCE ALONG THE FRONT NEAR SHAWNEE COUNTY
RIGHT AROUND 7 PM. CURRENT THINKING IS THAT A FEW ISOLATED STORMS
MAY DEVELOP ALONG OR JUST NORTH OF THE FRONT EARLY THIS EVENING.
THESE STORMS WOULD INITIALLY MOVE TO THE EAST AT AROUND 40 MPH...AND
MAY HAVE AN ISOLATED TORNADO POTENTIAL. THE GREATER SEVERE WEATHER
THREAT SHOULD OCCUR AS STORMS FORM INTO A QLCS ALONG THE FRONT AND
MOVE SOUTH ACROSS EAST CENTRAL KS. LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THE STORMS GIVEN THE INSTABILITY AND DEEP LAYER SHEAR.
THINK THAT STORMS WILL EXIT TO THE SOUTH OF THE FORECAST AREA WITH
THE COLD FRONT AROUND OR SHORTLY AFTER MIDNIGHT.

STRONG COLD AIR ADVECTION IS SET TO TAKE OVER BEHIND THE COLD FRONT.
TEMPS ACROSS WESTERN NEB HAVE BEEN STEADILY DROPPING FROM THE UPPER
40S INTO THE MIDDLE 30S THIS AFTERNOON. WITH A STRONG PRESSURE
GRADIENT KEEPING NORTHWEST WINDS IN THE 15 TO 25 MPH RANGE...THE COLD
AIR SHOULD NOT HAVE MUCH OF A PROBLEM MOVING SOUTHEAST. HAVE LOWS IN
THE UPPER 30S TO LOWER 40S. FOR HIGHS MODELS MIX THE BOUNDARY LAYER
ALL THE WAY TO 750 MB. THIS WOULD YIELD LOWER 50S FOR HIGHS WITH
COLD AIR ADVECTING INTO THE AREA THROUGH THE MORNING. THESE TEMPS
ARE PRETTY CLOSE TO GUIDANCE SO HAVE NOT STRAYED TO FAR FROM THAT.

WOLTERS

TUESDAY-THURSDAY: WITH HIGH PRESSURE AND CLEAR SKIES EXPECTED
TUESDAY MORNING...A COOL START TO TUESDAY IS ANTICIPATED WITH LOW
TEMPERATURES IN THE LOWER 30S. SURFACE WINDS WILL RAPIDLY BACK TO
THE SOUTHWEST BY MID MORNING AS THE SURFACE HIGH PRESSURE AXIS MOVES
TO THE SOUTH AND EAST OF THE CWA AND A LEE TROUGH FORMS ACROSS THE
HIGH PLAINS. TEMPERATURES WILL REBOUND INTO THE MIDDLE 60S TO NEAR
70 DURING THE AFTERNOON. AN UPPER DISTURBANCE OVER THE NORTHERN
PLAINS WILL SLIDE A WEAK COLD FRONT THROUGH THE REGION ON
WED...CLEARING MOST OF THE CWA BY MIDDAY WEDNESDAY. SLIGHTLY WARMER
READINGS WILL BE FOUND TO THE SOUTH OF THE BOUNDARY...WITH MIDDLE
60S IN NC KS TO NEAR 70 IN EC KS. THIS BOUNDARY WILL STALL JUST
SOUTH OF THE CWA...DELINEATING DEEPER MOISTURE AND SLIGHTLY WARMER
READINGS BY WEDNESDAY NIGHT. MODEL CONSENSUS HAS IMPROVED WITH
RESPECT TO PLACEMENT/TIMING IN BRINGING AN UPPER DISTURBANCE FROM
THE SOUTHWESTERN US EJECTING NORTHEASTWARD AND PHASING WITH THE
EVOLVING AMPLIFYING LONGWAVE TROUGH OVER THE WESTERN US ON THU. THIS
INITIAL DISTURBANCE WILL MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY
AFTERNOON. IN RESPONSE...THE SURFACE BOUNDARY WILL MOVE NORTH AS A
WARM FRONT...RETURNING THE WARM SECTOR BACK INTO THE CWA. THE END
RESULT WILL BE INCREASING CHANCES FOR THUNDERSTORMS DURING THE
THURSDAY TIME FRAME ACROSS THE ENTIRE AREA.

FRIDAY-SUNDAY: A COLD FRONT MOVES THROUGH THE CWA AS THE UPPER
ENERGY PASSES THROUGH THU NIGHT. THE WARM SECTOR IS INITIALLY
SHUNNED TO THE SOUTH OF THE AREA...AND HOW QUICKLY IT RETURNS
REMAINS UNCERTAIN DUE TO MODEL DIFFERENCES. A NOTABLE WESTERN TROUGH
IS FORECAST TO APPROACH THE HIGH PLAINS SATURDAY INTO SUNDAY. THERE
REMAINS UNCERTAINTY TO THE EXACT UPPER TROUGH PLACEMENT AND
ORIENTATION...WHICH PLAYS A ROLE IN LOCATION OF KEY SURFACE
FEATURES. OVERALL SYNOPTIC SETUP SUGGESTS INCREASING LIKELIHOOD OF
THUNDERSTORMS...FIRST ALONG/NORTH OF RETURNING WARM FRONT ON FRIDAY
NIGHT/EARLY SAT...THEN IN ADVANCE OF THE MAIN WAVE ON
SATURDAY/SUNDAY. COULD CERTAINLY SEE SOME OF THESE STORMS ON THE
STRONG TO SEVERE SIDE...ESPECIALLY IF THE PATTERN EVOLVES AS
CURRENTLY DEPICTED. BUT SIGNIFICANT UNCERTAINTY REMAINS WITH REGARDS
TO PROGRESSION/TRACK OF UPPER SYSTEM...WHICH PRECLUDES SPECIFICS
ATTM.

BLAIR

&&

.AVIATION...

THUNDERSTORMS ARE DEVELOPING AND WILL BE NEAR MHK THROUGH 01Z...
TOP THROUGH AROUND 02Z...AND FOE THROUGH 03Z. EXPECT LARGE HAIL
WITH THESE STORMS AS WELL AS POTENTIAL FOR DAMAGING WINDS. OTHER
THAN CONVECTIVE IMPACTS...SURFACE WINDS WILL REMAIN GUSTY FROM THE
SOUTH UNTIL A COLD FRONT MOVES THROUGH ALL SITES PRIOR TO 01Z WITH
WIND BECOMING NORTHERLY AND REMAINING GUSTY.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ026-039-040-
054>056-058-059.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ020>022-
034>037.

&&
Hazardous weather outlook, Apr 3, 3:05 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN APR 3 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-042015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
305 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 6 AND 8 PM
GENERALLY WITHIN A 30 MILE CORRIDOR FROM COUNCIL GROVE TO
TOPEKA. INITIAL STORMS THAT FORM ARE EXPECTED TO MOVE TO THE EAST
AT ABOUT 40 MPH. HOWEVER THE STORMS SHOULD EVOLVE INTO A LINE OF
STORMS ALONG THE COLD FRONT...WITH THE ENTIRE COMPLEX OF STORMS
ADVANCING SOUTH ACROSS EAST CENTRAL KANSAS DURING THE EVENING
HOURS. THE THUNDERSTORMS SHOULD EXIT SOUTH OF THE AREA BETWEEN
MIDNIGHT AND 1 AM. THE MAIN HAZARDS EXPECTED WITH THE STORMS ARE
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WIND GUSTS OF
60 TO 70 MPH. THERE IS A SMALL PROBABILITY FOR AN ISOLATED TORNADO
INITIALLY WITH THE THUNDERSTORMS AS THEY DEVELOP.

A RED FLAG WARNING REMAINS IN EFFECT FOR AREAS ALONG AND SOUTHWEST
OF A CONCORDIA TO MANHATTAN TO COUNCIL GROVE LINE UNTIL 7 PM DUE
TO EXTREME FIRE DANGER. VERY HIGH FIRE DANGER EXISTS ACROSS THE
REMAINDER OF THE AREA.

A WIND ADVISORY REMAINS IN EFFECT FOR EAST CENTRAL KANSAS UNTIL 7
PM WITH SOUTHWEST WINDS GUSTING BETWEEN 40 AND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL RETURN TO THE ENTIRE AREA WEDNESDAY
NIGHT INTO THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT
IS TOO EARLY TO DETERMINE WHETHER OR NOT ANY OF THESE STORMS MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING...GENERALLY BETWEEN 6
PM TO MIDNIGHT FOR PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.

BLAIR

In the hours before

Local storm report, Apr 3, 6:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             3 SSE BELVUE            39.17N 96.15W
04/03/2011  E1.25 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 3, 6:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             1 NNE ST. MARYS         39.21N 96.06W
04/03/2011  E1.25 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Apr 3, 6:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             W ST. MARYS             39.19N 96.08W
04/03/2011  E1.75 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 3, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 W ROSSVILLE           39.14N 96.01W
04/03/2011  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Apr 3, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             ENE DELIA               39.24N 95.96W
04/03/2011  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 3, 6:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             ENE DELIA               39.24N 95.96W
04/03/2011  E1.75 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:56 PM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more22 hr
Apr 3, 6:12 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Riley, Wabaunsee48 min
Apr 3, 6:38 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.